Thunderstorm Wind, Scott
- When
- July 21, 2:30 PM EST
- Where
- Scott County, 0.69 mi N of Gate City
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.640, -82.580
A few trees were reported down around Gate City.
Convection developed in pulse fashion across Southwest Virginia where local atmosphere became moderately unstable.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Convection developed in pulse fashion across Southwest Virginia where local atmosphere became moderately unstable.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 21, 2:09 PM EST, 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 309 PM EDT MON JUL 21 2008 .SHORT TERM...(TONIGHT THROUGH MONDAY)...VERY WARM DAY ACROSS THE SOUTHERN APPALACHIANS AND EAST TN VALLEY WITH TEMPERATURES IN THE 90S BY MID AFTERNOON AND 97 AT CHA AT THIS HOUR. SHOWERS AND THUNDERSTORMS BEGINNING TO DEVELOP ACROSS EXTREME NORTHERN TN AND SW VA IN VERY UNSTABLE AIRMASS. DEW POINTS IN THE LOWER 70S IN THIS AREA. CONVECTIVE COMPLEX ACROSS SOUTH CENTRAL KY MOVING SE TOWARDS NORTHERN PARTS OF THE FORECAST AREA AND WILL LIKELY PRODUCE A FEW STRONG TO SEVERE STORMS BEFORE SUNSET. CONVECTION SHOULD MOVE SOUTHEAST INTO FORECAST AREA AND DIE DOWN IN A FEW HOURS HAVE SCATTERED WORDING EARLY THAN SLIGHT CHANCE LATER TONIGHT AS UPPER FLOW IS FAVORABLE FOR ACTIVITY TO MOVE INTO NORTHERN SECTION OF FORECAST AREA AS UPPER FLOW TAKES ACTIVITY SOUTHEAST. COLD FRONT ACROSS OHIO VALLEY WILL DROP SOUTHEAST TOWARD TN AND VA LATE TONIGHT AND TUESDAY. TUESDAY SCATTERED CONVECTION SHOULD DEVELOP EARLIER AND WITH HIGH DEW POINTS AND HOT TEMPERATURES SEVERE STORMS ARE AGAIN POSSIBLE. WILL HAVE CHANCE POPS MOST AREAS EXCEPT CHA AND HIGHS ONLY A COUPLE DEGREES COOLER. .LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...A WEAK COLD FRONT SHOULD BE LOCATED ALONG THE NORTHERN TN BORDER BY TUESDAY EVENING...AS IT GRADUALLY STALLS-OUT AROUND THE FORECAST AREA ON WEDNESDAY. AS A RESULT...WILL MENTION CHANCE POPS FOR BOTH TUESDAY NIGHT AND WEDNESDAY...WITH THE HIGHEST POPS ON WEDNESDAY WHEN AN UPPER-LEVEL LOW OVER THE GREAT LAKES REGION AMPLIFIES OVER THE OHIO RIVER VALLEY. BOTH THE GFS AND ECMWF MODELS AGREE THAT THIS UPPER-LEVEL LOW WILL PUSH THE FRONTAL BOUNDARY THROUGH THE FORECAST AREA ON WEDNESDAY NIGHT...WITH DRY WEATHER EXPECTED FOR THURSDAY. ANOTHER COLD FRONT WILL APPROACH THE FORECAST AREA ON SATURDAY...WITH SCATTERED CONVECTION EXPECTED FOR THE WEEKEND. THIS WEAK COLD FRONT WILL BE SLOW TO MOVE THROUGH THE FORECAST AREA...AND ACTUALLY MAY STALL-OUT AROUND THE AREA SINCE THE UPPER-LEVEL FLOW BEHIND THIS FRONT WILL NOT BE AS STRONG. AS FOR TEMPS...WILL BASICALLY GO WITH A PERSISTENCE FORECAST THROUGH MOST OF THE FORECAST PERIOD...BUT WILL HAVE COOLER TEMPS ON WEDNESDAY DUE TO THE EXPECTED GOOD COVERAGE OF CONVECTION. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 71 95 71 88 67 / 10 20 40 50 30 KNOXVILLE AIRPORT, TN 71 93 69 86 65 / 10 30 40 50 20 OAK RIDGE, TN 70 94 69 86 65 / 20 30 40 50 20 TRI CITIES AIRPORT, TN 65 91 65 83 61 / 20 40 40 50 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TD/DMG
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 920 AM EDT MON JUL 21 2008 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-221200- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 920 AM EDT MON JUL 21 2008 /820 AM CDT MON JUL 21 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL REMAIN NEARLY STATIONARY ACROSS THE OHIO VALLEY. HOWEVER UPPER LEVEL FLOW WILL CAUSE SHOWERS AND THUNDERSTORMS TO MOVE SOUTHEAST TOWARDS NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA THIS AFTERNOON. INCREASED MOISTURE AND DAYTIME HEATING COMBINED WITH HOT TEMPERATURES WILL CAUSE A FEW STORMS TO BE STRONG AND POSSIBLY SEVERE LATE THIS AFTERNOON AND EVENING WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE ESPECIALLY ACROSS NORTHERN TENNESSEE AND SOUTHWEST VIRGINIA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY UPPER LEVEL TROUGH DROPPING SOUTH AND EAST FROM THE OHIO VALLEY INTO THE TENNESSEE VALLEY AND ACCOMPANYING COLD FRONT WILL CREATE AN UNSTABLE ENVIRONMENT WHEN COMBINED WITH AMPLE MOISTURE AND DAYTIME HEATING TUESDAY FOR POSSIBLE SEVERE THUNDERSTORMS WITH DAMAGING WINDS THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY DUE TO THE ISOLATED NATURE OF THE SEVERE WEATHER...BUT MAY BE NEEDED TUESDAY AFTERNOON AND EVENING. TD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 300 PM EDT MON JUL 21 2008 TNZ038-039-212000- GRAINGER-HAMBLEN- 300 PM EDT MON JUL 21 2008 ...A STRONG THUNDERSTORM WILL AFFECT GRAINGER AND HAMBLEN COUNTIES THROUGH 4 PM... AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF RUTLEDGE...MOVING SOUTHEAST AROUND 15 MPH. WINDS UP TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THIS STORM. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DMG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 312 PM EDT MON JUL 21 2008 TNZ016-017-VAZ005-212015- HAWKINS-SCOTT-SULLIVAN- 312 PM EDT MON JUL 21 2008 ...A STRONG THUNDERSTORM WILL AFFECT HAWKINS...SCOTT AND SULLIVAN COUNTIES THROUGH 415 PM... AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GATE CITY...MOVING SOUTHEAST AROUND 15 MPH. WINDS UP TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THIS STORM. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DMG
The Knoxville radar (KMRX), 90 km away, was scanning. The volume nearest the first event began at 19:29 UTC.
1 thunderstorm wind. Local standard time, as filed.
A few trees were reported down around Gate City.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128910.